Massachusetts, 2016Strong Wind in Massachusetts, October 22 to 23, 2016
October 22 to 23, 2016 · NWS ALY · 2 events in 2 counties and zones
Behind a departing cold front, a strong pressure gradient in place allowed for gusty winds across the entire region between the evening on Saturday, October 22nd and through the entire day on Sunday, October 23rd. West to northwest winds gusted up to 50 MPH at times, resulting in downed trees and power lines over parts of western Massachusetts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Behind a departing cold front, a strong pressure gradient in place allowed for gusty winds across the entire region between the evening on Saturday, October 22nd and through the entire day on Sunday, October 23rd. West to northwest winds gusted up to 50 MPH at times, resulting in downed trees and power lines over parts of western Massachusetts. Some isolated power outages occurred as a result of the downed wires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Oct 22, 4:00 PM EST, 1 hour earlier.
Area forecast discussion, Oct 22, 4:00 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Albany NY
500 PM EDT Sat Oct 22 2016
.SYNOPSIS...
Chilly and blustery conditions the rest of weekend as a large
slow moving storm continues to impact the region. The storm will
move gradually northward across eastern Canada. Precipitation will
gradually wind down tonight.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Wind Advisory is in effect for all but the mid Hudson Valley.
The surface low was centered over northern New England and will
continue to deepen as it moves northward into eastern Canada
tonight. Temperatures moved little and even drop during the day
with the upper low located over the local area. Between the
colder air filtering in and heavier batches of precipitation
causing evaporative cooling snow has occurred in some portions of
the forecast area. We have received two snowfall reports so far
this afternoon from Inlet NY in Hamilton County with 2 inches and
from Peru MA in the Berkshires at 1500 feet with 0.8 inches. We
did see some wet flakes mixing in with rain here at the office
when it came down heavier.
As the upper low moves to our north precipitation will gradually
wind down tonight lingering longest across the higher terrain in
cyclonic flow. Light accumulations of snow are expected especially
across the western Adirondacks.
The deepening storm is resulting in a tightening pressure gradient
across the region. West to northwest winds will increase with
stronger gusts developing tonight.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Wind Advisory remains in effect for Sunday.
Even though the strongest winds will have move across the area
Saturday night into early Sunday morning good mixing will result
in the continued threat for wind advisory criteria gusts much of
the day Sunday.
The system will begin to fill and weaken on Sunday as it
continues to head northward. Expecting some sunshine as cloud
cover decreases especially east of the Hudson River Valley.
Looking at dry weather for most of the day. Temperatures will be
seasonable mainly ranging from the mid 40s to upper 50s. However
the blustery winds will make it feel colder.
Clouds will be on the increase Sunday night as a short originatingfrom
the Pacific Northwest over tops the ridge to the west and
reinforces the trough over the eastern United States. The short
wave is expected to pass over the Ohio Valley and mid-Atlantic
region bringing chances for some light rain to area mainly south
of I-90. With its passage will have cyclonic flow across the
region with additional short waves moving through the flow. Slight
below normal temperatures Monday with highs from the upper 30s to
mid 50s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure will build into the region Tuesday and Wednesday.
This will bring dry but chilly weather to our region. High
temperatures on Tuesday will be in the 40-50 degree range across
the valley regions and upper 30s to lower 40s across the higher
terrain. Lows will be in the upper 20s to lower 30s.
By late Thursday and Friday an area of low pressure system with
associated front will move through the region. This will bring
the next threat of rain showers across the region. Will include a
chance of rain showers Thursday and Friday. Highs on Thursday will
continue to be a few degrees below normal in the 40s to around 50.
With mostly cloudy skies Thursday night...Lows Thursday night into
friday will be in the upper 30s to around 40.
Saturday and Sunday...Will keep a chance of showers across the
northern portion of the region with the low pressure system
departing into the Maine coast. Any showers that occur Saturday
AM should be light and diminish by the afternoon. High temperatures
on Saturday will be a few degrees above normal in the upper 50s to
around 60. Lows will be in the upper 30s across the higher terrain
to mid 40s across the valley locations
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Low pressure will continue off the Maine coast and intensify. This
system will bring an area of moderate to heavy rain...mixed with
snow across the higher terrain areas this afternoon into the
early evening. After 00z will see the rain/snow start to taper
off.
Ceilings and visibilities will be mainly MVFR across all TAF
sites. Ceilings and visibilities may lower into IFR across TAF
sites in areas of heavy rain...however this will mainly be during
the afternoon hours. As the rain moves out...ceilings and
visibilities will improve. By 00Z- 02Z ceilings and visibilities
will be VFR.
Winds will be on the increase from the late afternoon into the
evening hours. Winds will turn from the Northwest to West 10 -
15 knots with gusts up to 25 knots.
Outlook...
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: Low Operational Impact. Breezy NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA.
&&
.FIRE WEATHER...
West to northwest winds will gust up to around 50 mph tonight and
Sunday.
Chilly and blustery conditions the rest of weekend as a large
slow moving storm continues to impact the region. This storm has
brought a widespread soaking rainfall to the area and it will move
gradually northward across eastern Canada. Precipitation will
gradually wind down tonight.
&&
.HYDROLOGY...
Chilly and blustery conditions the rest of weekend as a large
slow moving storm continues to impact the region. This storm has
brought a widespread soaking rainfall to the area and it will move
gradually northward across eastern Canada. Precipitation will
gradually wind down tonight.
Dry weather returns Sunday and only some light rainfall is expected
Sunday night into early Monday morning as a short wave passes by.
Then mainly fair weather is then expected through mid week with
unsettled weather returning later in the week.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EDT Sunday for CTZ001-013.
NY...Wind Advisory until 6 PM EDT Sunday for NYZ032-033-038>043-
047>054-058-061-063-066-082>084.
MA...Wind Advisory until 6 PM EDT Sunday for MAZ001-025.
VT...Wind Advisory until 6 PM EDT Sunday for VTZ013-014.
&&
SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...VTK
AVIATION...VTK
FIRE WEATHER...IAA
HYDROLOGY...IAAHazardous weather outlook, Oct 22, 3:14 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT SAT OCT 22 2016
NYZ059-060-064-065-VTZ015-231100-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN WINDHAM-
414 PM EDT SAT OCT 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON VALLEY AND
WINDHAM COUNTY VERMONT.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058-061-063-066-
082>084-VTZ013-014-231100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
414 PM EDT SAT OCT 22 2016
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...SOUTHERN VERMONT...EAST
CENTRAL NEW YORK...AND EASTERN NEW YORK EXCEPT THE MID HUDSON
VALLEY.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
SOME LIGHT ACCUMULATIONS OF SNOW ARE POSSIBLE ACROSS THE HIGHER
TERRAIN OF THE SOUTHERN ADIRONDACKS, SOUTHERN GREEN MOUNTAINS AND
EASTERN CATSKILLS SATURDAY NIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OKEEFE
In the hours before
Special weather statement, Oct 22, 12:27 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
127 PM EDT SAT OCT 22 2016
NYZ033-039>043-048>054-059>061-082>084-221930-
HAMILTON-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-
INCLUDING THE CITIES OF...LONG LAKE...SABATTIS...HOFFMEISTER...
WELLS...GLOVERSVILLE...JOHNSTOWN...AMSTERDAM...SARATOGA LAKE...
SARATOGA SPRINGS...BOLTON LANDING...JOHNSBURG...NORTH CREEK...
NORTH RIVER...WARRENSBURG...HAGUE...HULETTS LANDING...WHITEHALL...
GRANVILLE...MARIAVILLE...DELANSON...DUANESBURG...SCHENECTADY...
ROTTERDAM...BURNT HILLS...BALLSTON SPA...MECHANICVILLE...
CLIFTON PARK...WATERFORD...WESTERLO...ALTAMONT...BERNE...KNOX...
PRESTON HOLLOW...ALBANY...TROY...BERLIN...EAGLE BRIDGE...
HOOSICK FALLS...STEPHENTOWN...CATSKILL...COXSACKIE...ATHENS...
CAIRO...JEFFERSON HEIGHTS...HUDSON...NEW LEBANON...CAROGA LAKE...
GLENS FALLS...WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...
CAMBRIDGE...GREENWICH...MIDDLE FALLS...NORTH EASTON
127 PM EDT SAT OCT 22 2016
...WET SNOW WILL MIX IN WITH THE HEAVIER RAIN...
MODERATE TO LOCALLY HEAVY RAINFALL WILL IMPACT THE GREATER
CAPITAL DISTRICT SOUTHWARD INTO THE PORTIONS OF THE MID HUDSON
VALLEY...THE CENTRAL MOHAWK VALLEY AND THE LAKE GEORGE SARATOGA
REGION THIS AFTERNOON. WITH THE HEAVIER RAINFALL EXPECT SOME WET
SNOW TO MIX IN WITH A BRIEF CHANGE OVER TO ALL SNOW POSSIBLE. ANY
LIGHT SNOW ACCUMULATIONS SHOULD BE MAINLY LIMITED TO GRASSY
SURFACES. THE HEAVIER RAINFALL WILL CAUSE PONDING OF WATER ON
ROADWAYS WITH SOME MINOR FLOODING IN LOW LYING AND POOR DRAINAGE
AREAS ESPECIALLY WHERE FALLEN LEAVES CLOG DRAINS.
Special weather statement, Oct 22, 2:05 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
305 PM EDT SAT OCT 22 2016
MAZ001-025-VTZ013-014-222100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM-
INCLUDING THE CITIES OF...DALTON...HANCOCK...PITTSFIELD...
FLORIDA...NORTH ADAMS...SANDISFIELD...GREAT BARRINGTON...
SOUTH EGREMONT...STAMFORD...BENNINGTON...WOODFORD STATE PARK...
POWNAL...STRATTON...LONDONDERRY
305 PM EDT SAT OCT 22 2016
...WET SNOW...
EXPECT SOME WET SNOW WILL MIX IN WITH RAIN ACROSS THE BERKSHIRES
AND SOUTHERN VERMONT WITH A BRIEF CHANGE OVER TO ALL SNOW POSSIBLE.
ANY LIGHT SNOW ACCUMULATIONS SHOULD BE MAINLY LIMITED TO GRASSY
SURFACES. THE HEAVIER RAINFALL WILL CAUSE PONDING OF WATER ON
ROADWAYS WITH SOME MINOR FLOODING IN LOW LYING AND POOR DRAINAGE
AREAS ESPECIALLY WHERE FALLEN LEAVES CLOG DRAINS.
Local storm report, Oct 22, 2:44 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
344 PM EDT SAT OCT 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM SNOW PERU 42.44N 73.05W
10/22/2016 M0.8 INCH BERKSHIRE MA PUBLIC
1500 FEET
&&
EVENT NUMBER ALY1602107
FRUGISLocal storm report, Oct 22, 3:07 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
407 PM EDT SAT OCT 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM SNOW 2 NNE INLET 43.78N 74.79W
10/22/2016 M2.0 INCH HAMILTON NY TRAINED SPOTTER
TRAINED SPOTTER
&&
EVENT NUMBER ALY1602108
FRUGISStrong Wind, Northern Berkshire
- When
- October 22, 5:00 PM EST to October 23, 5:00 PM EST
- Where
- Northern Berkshire forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Strong Wind, Southern Berkshire
- When
- October 22, 5:00 PM EST to October 23, 5:00 PM EST
- Where
- Southern Berkshire forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, October 22 to 23, 2016$110,000 · 3 events
- Strong Wind in New York, October 22 to 23, 2016$27,000 · 27 events
- High Wind and Strong Wind in Massachusetts, October 22 to 23, 20161 injured · $16,000 · 50 kt wind · 15 events
- High Surf in Hawaii, October 22 to 23, 20168 events
- Strong Wind in Vermont, October 22 to 23, 2016$3,000 · 3 events
- Strong Wind in Connecticut, October 22 to 23, 2016$2,000 · 2 events
- Lightning Strike in Puerto Rico, October 22, 2016$1,000 · 1 event
- Wildfire in Texas, October 22, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660709, 660710.